Q and A

Question

What happens if don’t take Atripla on an empty stomach?

Hello! I take Atripla and I need to take it on an empty stomach. I am just wondering what happens when I don’t take it on an empty stomach and how long after a meal is the stomach empty?

Answer

Thank you for your question.

Eating before taking Atripla will not stop it from working.

When the drug instructions say take Atripla on an empty stomach, it does not mean that you have to feel physically empty or hungry. That is why the recommendation is to take your medication after about 2 hours without eating. A cup of tea and a biscuit an hour before you take your medication should be fine.

One of the reasons why they recommend taking it on an empty stomach is because a high fat mean can increase the drug levels of efavirenz  to 60%. This can then increase the side effects. Nearly all other foods are fine, just leave a couple of hours when the meal is high fat. [efavirenz is one of the drugs contained in Atripla].

Some people find that they can eat and take Atripla almost straight after without experiencing side effects. However, as people are individuals and react differently to treatment, others find that eating and taking Atripla straight after, gives them nausea, vomitting or diarrhoea.

53 comments

  1. Lisa Thorley

    Hi Nokulunga,

    ARVs are supposed to help you, not make your life worse. If you’re having problems you should speak to your doctor. They might be able to change you to something else. Please also see Q 3 here:

    http://i-base.info/qa/what-are-the-most-asked-questions

  2. Nokulunga

    Am new in my treatment,I took my Atripla everyday 20:00 before I sleep and before food but I find it so hard to survive,because side effects are killing me,dizziness and drowsiness even the following day during the day I dont know what to do anymore because now I can’t even work, and now am about to givup on them because am not living a normal life anymore,what to do to fight this or I should stop taking them pls help.

  3. Lisa Thorley

    Hi Zamo,

    Because you’ve been ok up until recently, I’d advise that you go and see your doctor. They may be able to explain why you’re having chest discomfort.

Comment

Your email address will not be published. Required fields are marked *